High Syphilis Titers and HIV Coinfection
Sep 13, 2009
I tested positive for HIV in the early 1980s. I have been on HAART, and my HIV viral load is currently undetectable and my CD4 is in the 300-400 range. However, I contracted syphilis in the late 1990, and since then my syphilis titers have remained high 1:1024. I had a lumbar puncture done and neurosyphilis was confirmed. I underwent two weeks of IV Penicillin G after previously being treated with Biaxin and Rocephin. My doctor is stumped. I have NOT had any sexual contact with anyone in over two years. Why does my syphilis titer remain so high, and is it doing damage to my body? My doctor is considering another round (1 month) of IV penicillin G, but that's awfully hard to go through. Is there some sort of false positive that could be going on here?
Response from Dr. Holodniy
This is likely not a false positive, and could represent adequately treated neurosyphilis in someone with HIV infection, or treatment failure. It doesn't sound like you are having any symptoms. Unfortunately it is very difficult to determine which it is. Additional studies from spinal fluid might be helpful. For instance if the cell count and protein level are significantly elevated this could indicate ongoing syphilis activity. One has to be careful in the interpretation as HIV infection in and of itself could affect some of these findings. Looking for the organism in spinal fluid might be another approach, but sensitivity of PCR or dark field microscopy is not 100% and even if present might indicate viable organisms. Although you were appropriately treated previously it is not unreasonable to repeat the treatment. A couple of things I might recommend. First Pen G can be given by continuous infusion, so you don't have to get it every 4 hours. I would suggest giving probenecid orally to block excretion and increase Pen G levels. Might also consider giving ceftriaxone in combination with Pen G. I don't think going for a month buys you any more likelihood of success.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does HIV Cause Red Eyes?
- Muscle Ache After Anal Sex Bottom Sign Of HIV AIDS
- After Being Exposed To Hpv How Long Does It Take For Signs Of Cervical Cancer To Appear
- Severe Vaginal Bleeding After Lifting
- What Can Vaginal Bumps Be Other Then Stds?
- Are Dark Spots On Mouth Area And Penis Tip Signs Of Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.